North Dakota, 2013

Blizzard in North Dakota, February 18, 2013

February 18, 2013 · NWS BIS · 7 events in 7 counties and zones

Low pressure tracking across far southern Canada brought moderate snow and strong northwest winds to North Dakota during the morning and early afternoon of February 18th. The worst conditions occurred over parts of north central North Dakota into the northern James River Basin, where one to four inches of snow combined with winds gusting to around 40 miles per hour.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Low pressure tracking across far southern Canada brought moderate snow and strong northwest winds to North Dakota during the morning and early afternoon of February 18th. The worst conditions occurred over parts of north central North Dakota into the northern James River Basin, where one to four inches of snow combined with winds gusting to around 40 miles per hour. This resulted in blizzard conditions prompting the North Dakota Department of Transportation and the North Dakota Highway Patrol to issue no travel advisories from Rolla through Jamestown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 17, 10:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 17, 10:02 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1002 PM CST SUN FEB 17 2013

.DISCUSSION...THE LEADING EDGE OF THE ISALLOBARIC GRADIENT WAS
ENTERING NORTHWESTERN NORTH DAKOTA AT 03Z (PER MSAS ANALYSIS).
WIND GUSTS ACROSS THE NORTHWEST HAVE RESPONDED BY INCREASING TO
AROUND 35 MPH. HOWEVER...CALLS TO EMERGENCY MANAGEMENT OFFICIALS
IN DIVIDE...BURKE...WILLIAMS...AND MOUNTRAIL COUNTIES INDICATED
VISIBILITIES GENERALLY AROUND 1/2 MILE AT TIMES. GIVEN THESE
CONDITIONS...MAINTAINED THE CURRENT WINTER WEATHER ADVISORY FOR
BLOWING SNOW ACROSS NORTHWESTERN NORTH DAKOTA.

THE SNOW AND WINDS ARE STILL EXPECTED TO INTENSIFY ACROSS THE
TURTLE MOUNTAINS REGION AFTER MIDNIGHT TONIGHT. THE CURRENT
CONFIGURATION OF THE BLIZZARD WARNING REMAINS ON TRACK.

OTHERWISE...ONLY MADE A FEW MINOR MODIFICATIONS TO THE ONGOING
FORECAST. UPDATED THE WEATHER GROUP FROM UNCERTAINTY TO COVERAGE
TERMINOLOGY IN THE FIRST PERIOD. ALSO MODIFIED THE HOURLY GRIDDED
SENSIBLE WEATHER GRIDS BASED ON CURRENT OBS/TREND. THE UPDATED
GRIDDED AND TEXT PRODUCTS WILL BE OUT SHORTLY.

&&

.AVIATION...ELEVATED MIXED PRECIPITATION WILL CONTINUE TO FALL NEAR
KJMS THROUGH THE LATE EVENING HOURS. OTHERWISE...A COLD FRONT
WILL PUSH THROUGH THE REGION TONIGHT GENERATING SNOW AND BLOWING
SNOW IN ITS WAKE. LIFR CONDITIONS ARE EXPECTED IN BLOWING SNOW
IMMEDIATELY AFTER FROPA. HOWEVER...PREVAILING IFR CONDITIONS ARE
EXPECTED...HENCE THE TEMPO GROUP IN EACH TAF. THE SNOW CHANCES AND
WINDS WILL TAPER OFF WEST TO EAST MONDAY...WITH VFR CONDITIONS
EXPECTED AREAWIDE MONDAY AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ MONDAY FOR
NDZ001>003-009>011-017>021-031>037-040>048-050-051.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NDZ004-
005-012-013-022-023-025.

BLIZZARD WARNING UNTIL 6 PM CST MONDAY FOR NDZ004-005-012-013-
022-023-025.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Feb 17, 3:46 PM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
346 PM CST SUN FEB 17 2013

NDZ004-005-012-013-022-023-025-182200-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-
346 PM CST SUN FEB 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG LOW PRESSURE MOVING EAST ACROSS NORTHERN NORTH DAKOTA WILL
BRING ACCUMULATING SNOW UP TO FOUR INCHES AND STRONG NORTHWEST
WINDS GUSTING UP TO 40 MPH TONIGHT INTO MONDAY MORNING ACROSS
NORTH CENTRAL NORTH DAKOTA AND AROUND THE DEVILS LAKE BASIN.
BLIZZARD CONDITIONS ARE EXPECTED. PLEASE SEE WWW.WEATHER.GOV/BIS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BLIZZARD CONDITIONS ARE EXPECTED TO BE ONGOING MONDAY MORNING.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

MONDAY NIGHT THROUGH TUESDAY NIGHT...WIND CHILL TEMPERATURES
WILL FALL TO NEAR 40 BELOW NORTH CENTRAL TO AROUND 20 BELOW SOUTH
CENTRAL.

WEDNESDAY THROUGH FRIDAY...THERE IS A CHANCE FOR ACCUMULATING
SNOW ACROSS NORTH DAKOTA AS A WINTER STORM MOVES THROUGH THE
CENTRAL PLAINS AND INTO MINNESOTA. THE EXACT TRACK OF THIS STORM
SYSTEM AND ASSOCIATED SNOWFALL REMAINS UNCERTAIN...AND WILL BE
CAREFULLY MONITORED IN THE COMING DAYS. PLEASE CHECK BACK FOR
FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE OBSERVERS AND SKYWARN SPOTTERS ARE ENCOURAGED TO
PHONE IN SNOW AND VISIBILITY REPORTS TO THE NATIONAL WEATHER
SERVICE IN BISMARCK AT 701-223-4582.

NDZ001>003-009>011-017>021-031>037-040>048-050-051-182200-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
346 PM CST SUN FEB 17 2013 /246 PM MST SUN FEB 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG LOW PRESSURE MOVING EAST ACROSS NORTHERN NORTH DAKOTA WILL
BRING ACCUMULATING SNOW TO WEST AND PORTIONS OF CENTRAL NORTH
DAKOTA OF UP TO AROUND TWO INCHES AND STRONG NORTHWEST WINDS
GUSTING UP TO NEAR 35 MPH TONIGHT INTO MONDAY MORNING. AREAS OF
SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES AND MAKE TRAVEL
HAZARDOUS. PLEASE SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF SNOW AND BLOWING SNOW WILL BE ONGOING MONDAY MORNING.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

MONDAY NIGHT THROUGH TUESDAY NIGHT...WIND CHILL TEMPERATURES
WILL FALL TO NEAR 40 BELOW NORTH CENTRAL TO AROUND 20 BELOW SOUTH
CENTRAL.

WEDNESDAY THROUGH FRIDAY...THERE IS A CHANCE FOR ACCUMULATING
SNOW ACROSS NORTH DAKOTA AS A WINTER STORM MOVES THROUGH THE
CENTRAL PLAINS AND INTO MINNESOTA. THE EXACT TRACK OF THIS STORM
SYSTEM AND ASSOCIATED SNOWFALL REMAINS UNCERTAIN...AND WILL BE
CAREFULLY MONITORED IN THE COMING DAYS. PLEASE CHECK BACK FOR
FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE OBSERVERS AND SKYWARN SPOTTERS ARE ENCOURAGED TO
PHONE IN SNOW AND VISIBILITY REPORTS TO THE NATIONAL WEATHER
SERVICE IN BISMARCK AT 701-223-4582.

HEINERT

In the hours before

Local storm report, Feb 17, 8:44 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
844 PM CST SUN FEB 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     SNOW             CROSBY                  48.91N 103.30W
02/17/2013  E1.5 INCH        DIVIDE             ND   EMERGENCY MNGR

            SNOWFALL TOTAL AS OF 930 PM. VISIBILITY RANGING FROM 1
            MILE TO A QUARTER MILE WITH WINDS ESTIMATED NEAR 25 MPH.

&&

MMATHEWS
Local storm report, Feb 17, 8:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
852 PM CST SUN FEB 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     SNOW             BOWBELLS                48.80N 102.25W
02/17/2013  E2.0 INCH        BURKE              ND   LAW ENFORCEMENT

            STILL SNOWING AT TIME OF CALL. VISIBILITY FROM A HALF
            MILE TO A QUARTER MILE WITH WINDS NEAR 20 MPH.

&&

MMATHEWS
Local storm report, Feb 17, 9:00 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CST SUN FEB 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     SNOW             SHERWOOD                48.96N 101.63W
02/17/2013  E1.0 INCH        RENVILLE           ND   LAW ENFORCEMENT

            STILL SNOWING AT TIME OF CALL. VISIBILITY AROUND A HALF
            MILE WITH WINDS NEAR 20 MPH.

&&

MMATHEWS
Local storm report, Feb 17, 9:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
944 PM CST SUN FEB 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     SNOW             WATFORD CITY            47.80N 103.28W
02/17/2013  E1.5 INCH        MCKENZIE           ND   BROADCAST MEDIA

            SNOWFALL TOTAL AS OF 940 PM.

&&

MMATHEWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 blizzard. Local standard time, as filed.

Blizzard, McHenry

When
February 18, 12:00 AM CST to 3:00 PM CST
Where
McHenry forecast zone
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Fresh snow of around two inches and existing loose snow on the ground combined with northwest winds gusting over 35 miles per hour to create a blizzard.

Blizzard, Bottineau

When
February 18, 12:00 AM CST to 3:00 PM CST
Where
Bottineau forecast zone
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Fresh snow of around two inches and existing loose snow on the ground combined with northwest winds gusting over 35 miles per hour to create a blizzard.

Blizzard, Sheridan

When
February 18, 12:00 AM CST to 3:00 PM CST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Fresh snow of around two inches and existing loose snow on the ground combined with northwest winds gusting over 40 miles per hour to create a blizzard.

Blizzard, Rolette

When
February 18, 1:00 AM CST to 3:00 PM CST
Where
Rolette forecast zone
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Fresh snow of around three inches and existing loose snow on the ground combined with northwest winds gusting over 35 miles per hour to create a blizzard.

Blizzard, Pierce

When
February 18, 1:00 AM CST to 3:00 PM CST
Where
Pierce forecast zone
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Fresh snow of around three inches and existing loose snow on the ground combined with northwest winds gusting over 35 miles per hour to create a blizzard.

Blizzard, Wells

When
February 18, 1:00 AM CST to 3:00 PM CST
Where
Wells forecast zone
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Fresh snow of around three inches and existing loose snow on the ground combined with northwest winds gusting over 35 miles per hour to create a blizzard.

Blizzard, Foster

When
February 18, 1:00 AM CST to 3:00 PM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Fresh snow of around two inches and existing loose snow on the ground combined with northwest winds gusting over 40 miles per hour to create a blizzard.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429794, 429795, 429796, 429797, 429799, 429800, 429801.